Toxoplasmic encephalitis with hyperpigmentation and pancytopenia after treatment with fansidar: a case report and review of literature

  • RN Peck
  • S Kalluvya
  • W Johnson
  • DW Fitzgerald

Abstract

Toxoplasmic encephalitis is a common opportunistic infection in HIV infected individuals in sub-Saharan Africa but is difficult to treat in settings where first line therapy is not available. Fansidar has been recommended as an alternative regimen in these settings. In this report we describe the case of a patient with toxoplasmic encephalitis who was treated with fansidar with good response but fatal side effects. This case illustrates the potential dangers of
treating toxoplasmic encephalitis with fansidar. Accordingly, we also
review the literature regarding alternative treatment regimens for
toxoplasmic encephalitis that may be equally effective but less toxic
than fansidar.

Keywords: toxoplasmic encephalitis, fansidar,
pancytopenia, hyperpigmentation

Section
Original Research